Florida, 2012Damaging Winds in Florida, August 20, 2012
August 20, 2012 · NWS TBW · 2 events in 2 counties and zones
A cold front stalled over northern Florida with a prefrontal trough ahead of the front sliding down the peninsula, along with a line of thunderstorms. One of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalled over northern Florida with a prefrontal trough ahead of the front sliding down the peninsula, along with a line of thunderstorms. One of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 20, 1:02 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 1:02 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
202 PM EDT MON AUG 20 2012
...FLOOD WATCH IN EFFECT FOR HERNANDO...CITRUS...LEVY AND SUMTER
COUNTIES...
.SYNOPSIS...
EARLY THIS AFTERNOON - ALOFT...A LOW EAST OF JAMES BAY TROUGHED
SOUTH ACROSS THE EASTERN HALF OF THE U.S. TO THE NORTHERN GULF.
A RIDGE OVER THE OPEN ATLANTIC REACHED OVER CUBA TO THE NORTHWEST
CARIBBEAN. AT THE SURFACE...HIGH PRESSURE SPRAWLED ACROSS THE
NORTHERN AND CENTRAL PLAINS AS A STALLED FRONTAL BOUNDARY OVER
THE SOUTHERN PLAINS EXTENDED ACROSS THE GULF COAST AND SE U.S. TO
A LOW PRESSURE AREA OFFSHORE THE MID-ATLANTIC STATES. ATLANTIC
HIGH PRESSURE BETWEEN LATITUDE 25 AND 30 NORTH RIDGED THROUGH THE
FL STRAITS TO NEAR THE YUCATAN.
&&
.SHORT TERM (TONIGHT - WEDNESDAY)...
THE UPPER LOW MEANDERS EAST ACROSS CENTRAL QUEBEC AS THE LONG
WAVE TROUGH SHIFTS SOUTH OVER THE GULF AND THEN EAST IN RESPONSE
TO SHORT WAVE TROUGHS ROTATING AROUND THE MAIN TROUGH THROUGH
TUE. BY WED THE TROUGH BEGINS TO LIFT BACK TO THE NORTH SOME. THE
FRONTAL BOUNDARY GRADUALLY SAGS SOUTH AS IT DISSIPATES BUT LEAVES
RESIDUAL MOISTURE ACROSS MOST OF THE AREA...WITH MODEL PWAT VALUES
IN THE 1.9 TO 2.2 INCH RANGE. THE SURFACE RIDGE FROM THE ATLANTIC
ACROSS SOUTHERN FL TONIGHT SLOWLY TREKS NORTH AS THE TROUGH LIFTS
NORTH AND THE BOUNDARY WASHES OUT...WITH ITS AXIS REACHING CENTRAL
OR NORTH-CENTRAL BY WED.
AS NOTED ABOVE THESE FEATURES KEEP VERY DEEP MOISTURE FOCUSED
ACROSS NORTH AND PARTS OF CENTRAL FL WITH DEEP MOISTURE FOR THE
REST OF THE CWA. THE FORECAST WILL REFLECT THIS WITH THE HIGHEST
POPS...LIKELY...IN NORTH AND TENDING DOWN GOING SOUTH ON TUE.
FOR WED AS THE BOUNDARY BEGINS TO DISSIPATE AND THE UPPER TROUGH
ALONG WITH THE SURFACE RIDGE BOTH MOVE NORTH POPS WILL LOWER BUT
STILL STAY IN THE MID TO HIGH END SCATTERED RANGE. THE EXPECTED
HEAVY RAIN IN THE NORTH...THE POSSIBILITY OF TRAINING STORMS...AND
ALREADY SATURATED GROUND COULD LEAD TO A FLOODING RISK FOR
HERNANDO COUNTY NORTHWARD...WITH A FLOOD WATCH IN PLACE THROUGH
TUE EVENING.
.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
BASE OF MID LEVEL TROUGH OVER THE EASTERN U.S. AND ATTENDANT
STATIONARY FRONT WILL PERSIST ACROSS THE NORTHERN GULF REGION
THROUGH THURSDAY. EMBEDDED SHORT WAVES MOVING THROUGH THE BASE
OF THE TROUGH COMBINED WITH AMPLE MOISTURE AND A DIVERGENT FLOW
ALOFT WILL CONTINUE TO SUPPORT A GOOD DEAL OF SHOWERS AND STORMS
WITH SOME LOCALLY HEAVY RAINFALL ACROSS WEST CENTRAL AND SOUTHWEST
FLORIDA WITH POPS IN THE 40 PERCENT RANGE. ON FRIDAY THE MID LEVEL
TROUGH AND FRONTAL BOUNDARY TO THE NORTH WILL WEAKEN SOME AS SURFACE
AND MID LEVEL RIDGING BUILDS BACK ACROSS THE NORTH CENTRAL PENINSULA
WITH AN EASTERLY FLOW DEVELOPING ACROSS THE FORECAST AREA WITH A
MORE TYPICAL SUMMERTIME REGIME EXPECTED WITH SCATTERED SHOWERS AND
STORMS ALONG THE SEA BREEZE DURING THE AFTERNOON WITH RAIN CHANCES
REMAINING IN THE SCATTERED RANGE.
DURING THE UPCOMING WEEKEND ALL EYES WILL BECOME FOCUSED ON THE
TROPICS. THE LATEST AND PREVIOUS RUNS OF THE GFS SHOWS A POTENTIAL
TROPICAL CYCLONE MOVING WEST ACROSS THE EASTERN CARIBBEAN ON
SATURDAY...THEN LIFTING NORTH INTO THE EASTERN GULF OF MEXICO ON
SUNDAY. THE ECMWF ON THE OTHER HAND KEEPS THIS SYSTEM MUCH FURTHER
TO THE SOUTH TRACKING IT WEST ACROSS THE CARIBBEAN AND TOWARD THE
YUCATAN PENINSULA. GIVEN THE DIFFERENCES IN THE MODELS WILL ERR ON
THE SIDE OF CAUTION AND KEEP SCATTERED RANGE POPS (30 TO 40 PERCENT)
IN PLACE THROUGH THE WEEKEND FOR NOW AND WAIT TO SEE IF BETTER
CONTINUITY DEVELOPS AMONG THE MODELS OVER THE COMING DAYS.
TEMPERATURES WILL RUN CLOSE TO NORMAL WITH DAYTIME HIGHS CLIMBING
INTO THE UPPER 80S TO AROUND 90 ALONG THE COAST AND LOWER 90S INLAND
WITH OVERNIGHT LOWS IN THE 70S.
&&
.AVIATION...
VFR CONDITIONS AT ALL TERMINALS THIS AFTERNOON WITH LCL VFR CIGS
035-040 MAINLY VCNTY LAL. OTHERWISE SCT CLDS 030-040 AND SCT LCL
BKN 250. SCATTERED TSTMS WILL DEVELOP THROUGH THE AFTERNOON WITH
LCL MVFR CIGS AND IFR VSBYS WITH THE BEST CHANCE OF THUNDERSTORMS
FROM TPA-SRQ AND EAST TO LAL.
&&
.MARINE...
ATLANTIC HIGH PRESSURE RIDGING ACROSS SOUTH FL WILL GRADUALLY MOVE
TO CENTRAL FL BY WED AS A FRONTAL BOUNDARY DISSIPATES ACROSS
NORTHERN FL. THE RIDGE CONTINUES MOVING NORTH...REACHING NORTH FL
FOR THE WEEKEND.
WINDS 5-10 KT THROUGH THE WORK WEEK AS THE RIDGE MOVES BY WITH
SOUTH AND SW WINDS...WITH AFTERNOON SEA BREEZES...BECOME NE AND
EAST. WINDS WILL PICK UP SOME FOR THE WEEKEND BUT ARE EXPECTED TO BE
NO MORE THAN 15 KT. SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER
THE NORTHERN WATERS...CAN BE EXPECTED THROUGH THE NEXT FEW DAYS.
&&
.FIRE WEATHER...
AMPLE MOISTURE CONTINUES WITH NO CONCERNS THROUGH THE FORECAST
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 88 77 87 / 30 60 30 50
FMY 77 92 76 91 / 30 40 30 40
GIF 75 90 74 91 / 30 60 30 50
SRQ 77 88 76 88 / 30 50 30 50
BKV 73 87 72 89 / 40 60 30 50
SPG 79 87 79 85 / 30 60 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH TUESDAY EVENING FOR CITRUS-HERNANDO-
LEVY-SUMTER.
GULF WATERS...NONE.
&&
SYNOPSIS/SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...57/MCMICHAEL
AVIATION...13/OGLESBYHazardous weather outlook, Aug 20, 12:29 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
129 PM EDT MON AUG 20 2012
FLZ039-042-043-048>052-055>057-060>062-065-210530-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
129 PM EDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...THUNDERSTORM IMPACT...
A TROUGH OF LOW PRESSURE OVER NORTH FLORIDA COMBINED WITH DAYTIME
HEATING AND DEEP TROPICAL MOISTURE WILL ALLOW WIDESPREAD SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS THE NATURE COAST THIS
AFTERNOON. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
POSSIBLY A BRIEF TORNADO...MAINLY NORTH OF BROOKSVILLE. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REMAINDER OF WEST
CENTRAL FLORIDA WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE WITH
DAMAGING WINDS..WITH THE GREATEST THREAT OVER THE INTERIOR PENINSULA.
...FLOOD IMPACT...
THE QUASI STATIONARY TROUGH OVER NORTH FLORIDA WILL BE THE FOCUS
FOR NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE NEXT COUPLE OF
DAYS. DEEP TROPICAL MOISTURE OVER THE AREA WILL CREATE IDEAL
CONDITIONS FOR VERY HEAVY RAIN. SLOW MOVING BANDS OF THUNDERSTORMS
MAY ALLOW FOR TRAINING TO DEVELOP WHICH COULD PRODUCE LOCALLY
EXCESSIVE RAINFALL WHICH MAY CAUSE FLOODING OF ROADS AND LOW LYING
AREAS. RAINFALL TOTALS OF 3 TO 6 INCHES IS POSSIBLE THROUGH
TUESDAY WITH LOCALLY HIGHER AMOUNTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
TROUGH OF LOW PRESSURE OVER NORTH FLORIDA WILL CONTINUE TO PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NATURE COAST ON
TUESDAY. A FEW STORMS MAY BE STRONG WITH DAMAGING WINDS. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN.
...FLOOD IMPACT...
POTENTIAL FOR FLOODING OF STREETS AND LOW LYING AREAS WILL
CONTINUE ACROSS THE NATURE COAST INTO TUESDAY AS DEEP TROPICAL
MOISTURE WILL REMAIN OVER THE AREA WITH LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.
OGLESBY
Thunderstorm Wind, Pinellas
- When
- August 20, 4:05 PM EST
- Where
- Pinellas County, 0.62 mi N of Belmont
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 27.939, -82.780
Broadcast media reported an aluminum awning was torn off a building at the intersection of South Evergreen Avenue and Bellair Road.
Thunderstorm Wind, Hillsborough
- When
- August 20, 9:30 PM EST
- Where
- Hillsborough County, 1.55 mi NNW of Tpa P O Knight Arpt
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 27.942, -82.455
Thunderstorm wind gusts knocked down an elongated temporary tent being setup as a tunnel for the Republican National Convention. Wind gusts in the area were reported as high as 45 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Florida, August 20, 2012$504,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 20 to 22, 2012$313,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Texas, August 20, 2012$73,000 · 1.75 in hail · 23 events
- Flood and Wildfire in Texas, August 20, 2012$140,000 · 1.25 in hail · 7 events
- Damaging Winds and Heavy Rain in Arizona, August 20, 2012$62,000 · 70 kt wind · 4 events
- Flash Flooding in Arizona, August 20, 2012$25,000 · 2 events
- Wildfire in California, August 20, 20122 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20126 events
- Waterspouts in Lake Erie, August 20, 20124 events
- Heavy Rain in Hawaii, August 20 to 22, 20122 events
- Hail in Ohio, August 20, 20120.88 in hail · 2 events
- Hail in Illinois, August 20, 20121 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408901, 410467.